I had Juvederm Volift injected in to lips last night but now my top lip is huge. Should I be worried? (Photo)

Doctor Answers 9

Swelling is common after filler. Here's how you can ease and minimize swelling next time.

Hi Vikki1987, thanks for your question.

Swelling is one of the most common temporary side effects of dermal filler injections, including Juvéderm Volift (now known as Juvéderm Vollure in the US). In most cases, swelling is mild to moderate, but when filler is injected directly into the lips, significant swelling is possible. Though unpleasant, the most significant swelling typically lasts less that 48 hours. If you are uncomfortable or desire a quicker resolution, contact your doctor to see if a steroid taper might be appropriate. 

I advise my patients avoid salty foods 48 hours before and after filler treatment to minimize swelling. It is always best to schedule treatment with the expectation of swelling and bruising - just in case! This ensures you’ll have a few days of “social downtime” to recover without stress. Keep in mind that most people are happiest with their filler treatment starting a few weeks after the procedure itself. It takes some time for the filler to settle in, and the body response to resolve completely. That said, if you continue to experience prolonged swelling, or otherwise aren’t pleased with your results, be sure to follow up with your doctor.  


Raleigh-Durham Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

I had Juvederm Volift injected in to lips last night but now my top lip is huge. Should I be worried?

Thank you for sharing your question and photographs and I am sorry that your current lip augmentation results have caused you to worry.  Swelling after filler placement into the lips is quite common due to the thin nature of the tissues.  This swelling, and your results, will steadily improve over the next 10-14 days.  It often takes up to 2 weeks for fillers to soften and the tissues to appear more natural.  In the meantime try reducing the swelling by using cold compresses to your lips and elevating your head at night with a couple of extra pillows behind your back.  You may want to also consider using Arnica Montana and bromelain as supplements.  Hang in there!

Nelson Castillo, MD
Atlanta Plastic Surgeon
4.9 out of 5 stars 64 reviews

Lip Swelling after Volift in US JUVÉDERM VOLLURE

The most common reason for such dramatic swelling is that after the injection you probably had a salty meal or drink. If you have had alot of salt even within 2-3 days prior to the filler this can give you alot of swelling. The next time I would suggest going with a low salt diet prior to the treatment. Taking an antihistamine if you do not have any allergies or contraindications to it. If the swelling does not begin to decrease after a few days contact your doctor.

Brian Maloney, MD, FACS
Atlanta Facial Plastic Surgeon
4.7 out of 5 stars 30 reviews

Filler swelling

Hello, and thanks for your question. I'm sorry you did not get the result you had hoped for.

Post-filler swelling can take 1-2 weeks to fully subside, so it may be early to assess your final result. If you are not pleased with your final result, the product can be dissolved with injection of an enzyme called hyaluronidase. To maximize the likelihood of a favorable outcome, I recommend that you only get treated by a well-trained and experienced dermatologist or plastic surgeon.

Hope this opinion is helpful to you. Best of luck, Dr. Frucht. 

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Juvederm Volift and swelling

I would wait another week to see the results before attempting to have the product dissolved.  Vitrase would be indicated if there is still too much product in a week.  Best, Dr. Green

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 76 reviews

Juvederm can be dissolved with Vitrase

It looks symmetric, implying that it is not likely to be a bruise but rather overfill. I would wait 2 weeks before seeking dissolution and starting over again.

Best
Dr H Karamanoukian

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.8 out of 5 stars 41 reviews

Lip Swelling After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

If you are unhappy, reverse the filler with hyaluronidase.  I suggest waiting at least 2 weeks.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 190 reviews

Lip Swelling

Thank you for your question and photos. Lip swelling after injection is very common and can be anywhere from mild to quite dramatic. Often the morning after injection it tends to be swollen since our face naturally swells at night. As the day goes on you are likely to see your lip swelling decrease. I would definitely use ice as much as possible as this will help and make you more comfortable. Medications like Claritin and Zyrtec can be helpful and are non-drowsy. I would give things 2 or 3 days to settle down. If at that point you are still concerned I would follow up for your doctor so you can discuss options. I wouldn't be surprised if things settle down nicely and you look great
Best of Luck
DrG

Lee A. Gibstein, MD
Miami Plastic Surgeon

Swelling after Juvederm

Dear Vikki1987,
Don't worry, it is surprising how swollen things can be after getting filled. I would take it easy today and use cold compresses. If this does not start to subside in the next couple of days, or if you experience increasing pain, redness, or lesions like cold sores see your physician immediately. Antihistamines like Zyrtec and benadryl may help a little too. Because none of us know how much or how things were injected it is hard to know if the imbalance is purely swelling, but time will tell. You can always balance things out a little if necessary with Vitrase in the upper or adding more to the lower if necessary. Hopefully in the next week or 2 you will be able to appreciate something closer to your final result.

Stacey Folk, MD
Denver Plastic Surgeon
4.8 out of 5 stars 24 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.